“Best laid plans of mice and men often go awry” is especially true in the complex world of diabetes management. Here, medicines, behavior, quirks of the human body, and just plain luck collide, with results that can be hard to predict. Sometimes the best of intentions leads to the worst of outcomes.
But precisely because diabetes management can be so messy and complicated, using your wits can get you far ahead. Read each of the following “case studies” and see if you can guess what will happen next, or what led to the unexpected outcome. The correct answer and a brief explanation follow each case.
Jim and the hypo
Jim has Type 2 diabetes and uses mealtime insulin along with a long-acting (basal) insulin to treat it. After spending some time with a registered dietitian who is also a certified diabetes educator, he has turned over a new leaf in his self-care. Among other things, he has started eating a banana every day with his breakfast to boost his fruit and vegetable intake. He has also started checking his blood glucose more often, and one morning he is shocked to discover that his meter reading is 318 mg/dl three-and-a-half hours after breakfast.
To bring down his high blood glucose level, Jim takes a correction bolus of insulin lispro (brand name Humalog), using a correction factor of one unit of insulin per 20 “points” (mg/dl) above his target level. About an hour and a half after giving himself 10 units with an insulin pen, Jim begins to feel shaky and light-headed. He checks his blood glucose again and is shocked to discover it has dropped to 41 mg/dl.
What do you think happened to Jim?
A. He did his math wrong and took too much insulin.
B. He did his math right, but his correction factor was wrong; one unit of Humalog lowers blood glucose by more than 20 mg/dl in anyone with diabetes.
C. His first blood glucose reading was wrong.
D. He “stacked” his insulin; that is, he didn’t account for the insulin still active in his body from the dose he took before breakfast.
And the correct answer is…
C. His first blood glucose reading was wrong. Bananas are notorious for leaving a sugary residue on the skin that can throw off blood glucose meter readings. Other fruits can do the same, as can many perfumed hand lotions. Some other things that can cause errors in your readings include not getting enough blood on the strip and using a miscoded meter.
Answer D, “stacking” his insulin, could also come into play to some degree. Jim checked his blood glucose level three-and-a-half hours after eating, so there was likely to be some active insulin left in his body from his breakfast bolus; Humalog has about a four-hour glucose-lowering effect in most people. That said, Jim’s remaining breakfast insulin would be unlikely to pack enough of a punch to cause such a dramatic drop so early after the correction. Mild hypoglycemia between three and three-and-a-half hours after the correction injection could have come from “stacking.”
As for answers A and B, Jim did his math right. He subtracted 115 (a typical target number) from his blood glucose level of 318 mg/dl to get 203, the number of “points” above his target level. He then divided 203 by his correction factor of 20 to get a dose of 10.15 units, which he sensibly rounded down to 10. There is no right or wrong amount of insulin; everyone needs a different amount. In general, people with Type 2 diabetes are more resistant to insulin and require more of it to bring down high blood glucose or to “cover” carbohydrate. People with Type 1 diabetes are generally more sensitive to insulin and therefore require less of it. A typical correction factor — the expected drop in blood glucose, in mg/dl, from one unit of injected insulin — for a person with Type 2 diabetes is 25, while for a person with Type 1 it is typically closer to 50.